Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 105, NWS Green Bay, WI

July 7, 2017Waushara County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 7, 2017, 12:00 AM CDT for Waushara County, Wisconsin. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2017, 12:00 AM CDT (05:00 UTC)
Expired
Jul 7, 2017, 12:27 AM CDT
In force
27 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Waushara County, WI

The radar

The Green Bay radar (KGRB), 114 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 5:54 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1740 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

776 
WUUS53 KGRB 070500
SVRGRB
WIC137-070545-
/O.NEW.KGRB.SV.W.0105.170707T0500Z-170707T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
1200 AM CDT FRI JUL 7 2017

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Southwestern Waushara County in central Wisconsin...

* Until 1245 AM CDT.

* At 1159 PM CDT, a severe thunderstorm was located 11 miles
  southwest of Plainfield, or 12 miles northeast of Friendship,
  moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Wautoma, Redgranite, Silver Lake, Dakota, Richford, Spring Lake,
  Coloma, Hancock and Lohrville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4423 8960 4399 8895 4398 8960
TIME...MOT...LOC 0459Z 301DEG 38KT 4408 8961 

HAIL...1.00IN
WIND...60MPH
 
$$
Kieckbusch
2 follow-up statements
801 
WWUS53 KGRB 070513
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
1213 AM CDT FRI JUL 7 2017

WIC137-070545-
/O.CON.KGRB.SV.W.0105.000000T0000Z-170707T0545Z/
Waushara WI-
1213 AM CDT FRI JUL 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR SOUTHWESTERN WAUSHARA COUNTY...

At 1213 AM CDT, a severe thunderstorm was located 7 miles north of
Westfield, or 9 miles southwest of Wautoma, moving southeast at 40
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Dakota, Richford, Coloma and Hancock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4417 8960 4399 8921 4398 8960
TIME...MOT...LOC 0513Z 304DEG 37KT 4399 8945 

HAIL...1.00IN
WIND...60MPH
 
$$
Kieckbusch
899 
WWUS53 KGRB 070527
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
1227 AM CDT FRI JUL 7 2017

WIC137-070537-
/O.CAN.KGRB.SV.W.0105.000000T0000Z-170707T0545Z/
Waushara WI-
1227 AM CDT FRI JUL 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WAUSHARA COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 4417 8960 4399 8921 4398 8960
TIME...MOT...LOC 0525Z 301DEG 38KT 4391 8927 

$$
Kieckbusch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 10:39 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 6, 10:39 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1039 PM CDT Thu Jul 6 2017

Updated aviation portion for 06Z TAF issuance
and new information added to update section

.UPDATE...
Issued at 1033 PM CDT Thu Jul 6 2017

Have cancelled the watch north of a line from Merrill to Sturgeon
Bay, but new development was still occurring south of the cold
front/gust front in central and east central WI, where MUCAPE was
still 1000-2000 j/kg. Isold severe still possible, so will keep
the watch going there until midnight.

UPDATE
Issued at 635 PM CDT Thu Jul 6 2017

Isolated strong tstms have developed in the most unstable air
mass (CAPE 2500-3000 j/kg) in our southern counties, with
increasing severe convection occurring in NW WI and the western
U.P. near the cold front. Watch has been issued through midnight
for the entire CWA.
&&

.SHORT TERM...Tonight and Friday
Issued at 215 PM CDT Thu Jul 6 2017

Timing of convection continues to be elusive as mesoscale models
offer differing solutions this afternoon and this evening. While
some models do develop some convection later this afternoon, there
are some indications the main show could wait until later this
evening with the cold front with the activity currently over the
arrowhead of Minnesota. If the main activity waits until later
instability would not be as good across the region, therefore
diminishing the risk for severe weather. However if convection can
get going this afternoon it would have 2800 J/kg of SBCAPE per the
KGRB 18Z RAOB. The sounding also indicates large hail would be the
primary threat given the fat CAPE profile around the hail growth
zone and the fairly weak bulk shear of 20 knots. Given the
differing model solutions and lack of a strong forcing mechanism
confidence continues to be low regarding the timing of the
thunderstorm activity this afternoon and this evening.

Later periods appear to be a bit more clear as the models continue
to indicate additional activity Friday afternoon behind the cold
front as moisture lingers across the western Great Lakes with a
potent PV anomaly tracking through the region. This feature will
encounter MUCAPEs of 1000-2000 J/kg with bulk shear of 40 to 50
knots. The atmosphere behind the cold front will be conducive for
hail as the freezing levels fall to 8-9k ft AGL. Therefore the
upgrade on the SWODY2 of a marginal risk for severe weather
appears warranted given the risk for severe hail and some
damaging wind gusts.

.LONG TERM...Friday Night Through Thursday
Issued at 215 PM CDT Thu Jul 6 2017

After the busy short term, precipitation through the weekend and
into next week focuses on more minor convection and temperatures.
Northwesterly flow and strong ridging will last through the
weekend before pushing through next week.

Friday night a few showers are possible overnight as a strong
shortwave moves through the area before clearing out. The
remainder of Saturday is currently expected to be dry as models
back off on the precipitation chances under a brief area of
surface high pressure. Another weak cold front is then expected to
head towards the region, with models disagreeing on the exact
arrival times, but trending towards Sunday morning to afternoon. A
period of showers and possibly isolated thunderstorms then
develops both Sunday afternoon.

Monday will feature showers as a warm front approaches with a low
pressure system and a more unstable air mass. Instability should
suffice in the afternoon to evening to once again get a few
thunderstorm chances out in the region. Continued rain chances
then arrive again later in the week on Tuesday and/or Wednesday
depending on how quickly the synoptic ridge over the Rockies
flattens out and the next shortwave moves through the region.

Temperatures will be around normal through the weekend before
rising to a few degrees above normal by the end of the weekend.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1033 PM CDT Thu Jul 6 2017

Ongoing tstm activity should clear central and east central WI by
07z, with quiet conditions expected overnight. Patchy fog may
develop where significant rainfall occurred.

Scattered storms are expected to develop on Friday afternoon as
an upper level disturbance arrives. Hail and gusty winds may
accompany these storms as well.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE.........Kieckbusch
SHORT TERM.....Kurimski
LONG TERM......Uhlmann
AVIATION.......Kieckbusch
Hazardous weather outlook, Jul 6, 1:19 PM CDT, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
119 PM CDT Thu Jul 6 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071830-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
119 PM CDT Thu Jul 6 2017

...SEVERE THUNDERSTORMS WITH VERY LARGE HAIL AND DAMAGING WINDS
POSSIBLE THROUGH THIS EVENING...

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms with hail over 2 inches in diameter and wind
gusts over 60 mph are possible through this evening.

Considerable uncertainty remains concerning the evolution of
thunderstorms across the region this afternoon and this evening.

Clouds are clearing out from west to east this afternoon, however
there is quite a bit of capping in place across the region.
Models continue to indicate another round of storms is likely
during the afternoon and evening. Storms during this time will
pose a risk of very large hail over 2 inches in diameter, and
damaging winds. Be sure to closely monitor later forecasts and
statements on the potential for severe storms.

Heavy rainfall will also be possible with the storms, and that
could lead to ponding of water on area roads.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The chance for thunderstorms will return on Friday afternoon. A
few of the storms Friday could be strong to severe, with a
marginal risk for severe weather. The strongest storms could
produce hail up to 1 inch and near-severe wind gusts.

Thunderstorm chances will occur at times from Sunday into the
middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening.

LMZ521-522-541>543-071830-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
119 PM CDT Thu Jul 6 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

There is a chance of severe thunderstorms this afternoon and
evening, including strong winds and large hail. Patchy fog will
also continue on the lake into the evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms on Friday afternoon and at
times Sunday through the middle of next week. Some of the storms
Friday afternoon could be strong to severe.

Kurimski

In the hours before

Special weather statement, Jul 6, 10:43 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1043 PM CDT THU JUL 6 2017

WIZ031-037>039-070445-
Waupaca WI-Shawano WI-Outagamie WI-Brown WI-
1043 PM CDT THU JUL 6 2017

...STRONG THUNDERSTORMS OVER EAST-CENTRAL WISCONSIN...

At 1040 PM CDT, Doppler radar was tracking a strong thunderstorm
near Clintonville, or 16 miles south of Shawano, moving east at 30
mph. Other strong storms were located near Leeman and Seymour.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Green Bay, Kaukauna, Clintonville, Black Creek, Embarrass, Navarino
Wildlife Area, Oneida, De Pere, Howard and Ashwaubenon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
northeastern Wisconsin.

LAT...LON 4451 8885 4468 8876 4460 8800 4425 8817
TIME...MOT...LOC 0340Z 289DEG 35KT 4456 8870

AK
Special weather statement, Jul 6, 11:31 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1131 PM CDT THU JUL 6 2017

WIZ038-039-049-050-070515-
Calumet WI-Outagamie WI-Manitowoc WI-Brown WI-
1131 PM CDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BROWN...NORTHERN
CALUMET...SOUTHEASTERN OUTAGAMIE AND MANITOWOC COUNTIES UNTIL 1215 AM
CDT...

At 1130 PM CDT, Doppler radar was tracking a strong thunderstorm over
Little Chute, or near Appleton, moving southeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  High Cliff State Park around 1140 PM CDT.
  Brillion around 1155 PM CDT.
  Valders and St. Nazianz around 1210 AM CDT.
  Manitowoc around 1215 AM CDT.

Other locations impacted by this storm include St Nazianz, Killsnake
Wildlife Area, Kellners Corners, Madsen, Reedsville, Grimms, Taus,
Newtonberg, Askeaton and Maple Grove.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until midnight CDT for
northeastern and east central Wisconsin.

LAT...LON 4416 8841 4423 8840 4438 8828 4410 8758
      4389 8775 4389 8782
TIME...MOT...LOC 0430Z 300DEG 32KT 4427 8830

RDM
Local storm report, Jul 6, 11:37 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1137 PM CDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     SEYMOUR                 44.51N 88.33W
07/06/2017  E60 MPH          OUTAGAMIE          WI   TRAINED SPOTTER

            ESTIMATED WIND GUST TO 60 MPH. TREE LIMBS AND BRANCHES
            DOWN. POWER OUTAGES CITYWIDY, APPROX. 3400 CUSTOMERS
            AFFECTED.

&&

KLB
Local storm report, Jul 6, 11:42 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1142 PM CDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 PM     HAIL             KAUKAUNA                44.28N 88.27W
07/06/2017  M0.75 INCH       OUTAGAMIE          WI   AMATEUR RADIO

            DIME TO NICKEL SIZED HAIL.

&&

KLB
Special weather statement, Jul 6, 11:52 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1152 PM CDT THU JUL 6 2017

WIZ039-050-070530-
Manitowoc WI-Brown WI-
1152 PM CDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROWN AND CENTRAL
MANITOWOC COUNTIES UNTIL 1230 AM CDT...

At 1152 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Brillion, or 14 miles northwest of Manitowoc, moving
southeast at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Manitowoc, Valders, Two Rivers, Newton, Morrison, Cato, Reedsville,
Maple Grove, Whitelaw and Francis Creek.

A severe thunderstorm watch remains in effect until midnight CDT for
northeastern and east central Wisconsin.

LAT...LON 4412 8804 4422 8804 4433 8795 4415 8750
      4407 8759 4394 8767
TIME...MOT...LOC 0452Z 300DEG 44KT 4418 8791

RDM
Special weather statement, Jul 6, 11:54 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1154 PM CDT Thu Jul 6 2017

WIZ030-031-035>040-045-048>050-070600-
Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-
Waushara-Winnebago-Calumet-Manitowoc-
1154 PM CDT Thu Jul 6 2017

...SEVERE THUNDERSTORM WATCH WILL EXPIRE AT MIDNIGHT...BUT THE
RISK FOR SEVERE STORMS WILL PERSIST A BIT LONGER...

At 1145 pm, clusters of thunderstorms continue to push across
central and east-central Wisconsin. The storms will be nearing the
southern edge of the Severe Thunderstorm Watch by its scheduled
expiration time of midnight. Although the threat for large hail
and damaging winds will persist in Waushara, Winnebago, Calumet,
and Manitowoc counties until about 1230 am, it probably won't
last too much longer than that. As a result, the Severe
Thunderstorm Watch will be allowed to expire at midnight.

Skowronski

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:16 PM CDTSpecial Weather StatementGRBFlorence44 min
Jul 6, 7:28 PM CDTSevere Thunderstorm WarningGRBFlorence62 min
Jul 6, 7:36 PM CDTSpecial Weather StatementGRBVilas39 min
Jul 6, 7:44 PM CDTSevere Thunderstorm WarningGRBWaushara61 min
Jul 6, 7:54 PM CDTSpecial Weather StatementGRBOneida51 min
Jul 6, 8:13 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest, Marinette62 min
Jul 6, 8:16 PM CDTSpecial Weather StatementGRBOneida44 min
Jul 6, 8:32 PM CDTSpecial Weather StatementGRBOneida43 min
Jul 6, 8:37 PM CDTSpecial Marine WarningGRB113 min
Jul 6, 8:44 PM CDTSevere Thunderstorm WarningGRBWaushara31 min
Jul 6, 8:51 PM CDTSpecial Weather StatementGRBOneida39 min
Jul 6, 9:02 PM CDTSevere Thunderstorm WarningGRBDoor58 min
Jul 6, 9:07 PM CDTSevere Thunderstorm WarningGRBMarinette34 min
Jul 6, 9:11 PM CDTSpecial Weather StatementGRBForest49 min
Jul 6, 9:40 PM CDTSpecial Weather StatementGRBMarathon65 min
Jul 6, 9:47 PM CDTSpecial Weather StatementGRBMarinette43 min
Jul 6, 10:24 PM CDTSpecial Weather StatementGRBPortage, Wood51 min
Jul 6, 10:43 PM CDTSpecial Weather StatementGRBOutagamie62 min
Jul 6, 11:25 PM CDTSpecial Marine WarningGRB35 min
Jul 6, 11:31 PM CDTSpecial Weather StatementGRBCalumet44 min
Jul 6, 11:52 PM CDTSpecial Weather StatementGRBManitowoc38 min
Jul 7, 2:56 PM CDTSpecial Weather StatementGRBLanglade, Lincoln, Marathon79 min
Jul 7, 3:51 PM CDTSpecial Weather StatementGRBPortage, Shawano, Waupaca, Wood69 min
Jul 7, 4:03 PM CDTSpecial Weather StatementGRBBrown, Outagamie42 min
Jul 7, 4:18 PM CDTSpecial Weather StatementGRBMarathon72 min
Jul 7, 4:34 PM CDTSpecial Weather StatementGRBWaupaca41 min
Jul 7, 4:37 PM CDTSevere Thunderstorm WarningGRBWaupaca25 min
Jul 7, 4:44 PM CDTSevere Thunderstorm WarningGRBBrown, Calumet, Manitowoc46 min
Jul 7, 5:09 PM CDTSpecial Weather StatementGRBCalumet, Outagamie, Waupaca, Waushara, Winnebago81 min
Jul 7, 5:22 PM CDTSevere Thunderstorm WarningGRBManitowoc34 min
Jul 7, 5:28 PM CDTSpecial Marine WarningGRB92 min
Jul 7, 5:29 PM CDTTornado WarningGRBManitowoc31 min
Jul 7, 6:08 PM CDTSpecial Weather StatementGRBCalumet, Manitowoc82 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.